Information for Newbie's
This section contains information for people who are new to Adverse Drug Reactions from fluoroquinolone antibiotic therapy. We will update this section as we gather information.
QUINOLONE INDURED NEUROPATHY
This information comes from an ADR victim who has conducted extensive independent research after being floxed on numerous occasions.
One of the quinolone-induced adverse reactions most difficult to tackle is neuropathy. Every floxie has a degree of neuropathy, varying from mild to extremely severe, depending on the level of intoxication. I currently belong to the latter group, but as I have been floxed several times, I also know what it is like to belong to the mildly intoxicated group.
Apparently there are at least two main detrimental mechanisms that quinolones provoke on the nervous system.
First comes a chemical assault. According to some medical specialists, it binds to the GABA receptors, thus altering the normal neurological patterns. The nerves also become hypersensitive to many substances to which we were accustomed before, like caffeine for instance. According to those doctors, the toxicity acts mainly against the central nervous system, causing insomnia, restlessness, panic attacks, weird dreams and thoughts, suicidal tendencies, seizures or preseizure states, difficulty concentrating, loss of short and long term memory, and many more.
But on top of the chemical intoxication there is an even stronger pathway towards severe damage. If the nervous system was just affected chemically and became permanently on edge, any soothing, calming substance would be of help. That is not the case, and most products, drugs or supplements that in a normal situation help to relax and ease the over stimulation symptoms, do exacerbate them. For example, if you take lecithin supplements, or serotonin inducers, your symptoms will surely worsen a lot.
Because as strong as the chemical insult is, there is another, even stronger alteration of the whole body's system. The quinolones cause a small vessel vasculitis, a narrowing of the clear inner duct of the smallest arteries and veins that supply oxygen, nutrients and remove the byproducts of their metabolic activity. The vasculitis is massive and arise immediately (in allergic reactions) or has a progressive onset that becomes apparent only long afterwards when the organs and tissues are symptomatic after a progressive ischemic (blood flow deprivation) process.
The vasculitis could be an inmuno mediated deposition of immunological complexes in the walls of the vessels, which in turn would explain that symptoms are pretty much the same for some people that have taken just one pill and for those that have taken more than 200.
The only way of proving it is through a muscle biopsy. Such a biopsy is tremendously difficult to perform adequately. Firstly you have to select the more affected muscle, what causes further inconveniences, and then find a laboratory that knows perfectly well how to preserve the sample, prepare the slices, reactives and what to look for in a case like this. It is possible but not within the reach of a standard laboratory.
Some parts of the body become damaged in the first place, such as some tendons and connective tissues, that are very little irrigated areas. Others like cartilages simply die off (the chondrocites of the four layers). And many other parts start a necrotizing or dysfunctioning mechanism and some weeks or months later the symptoms appear with full force:
-joint pains, mostly neurological, that on average appear at the 3 month mark
-hearing problems, tinnitus, head pressures, jaw problems, and many many more
-vision problems: floaters, photophobia, trailing, wandering lights, loss of vision, diplopia, focusing problems, blurred vision, and many more.
-dry eye, dry sinus, sometimes dry mouth, that tend to be permanent, mimicking a Sjögren's syndrome.
-very cold hands and feet; poor circulation, soft erections or semi impotence in men
-extreme negative reactions and relapses due to stressing situations
-electrical (neurological) alterations of heart rhythm (palpitations, arrhythmias) that have ended with some fellow floxies wearing a pacemaker
-extremely persistent and long lasting neuropathies all over the body, some of them very similar to diabetic neuropathies.
We all have been tested negative to all the markers, titers, and so on. Most of the EMGs provide negative results, but not all. When there are only pains, fasciculations, tremors, twitchings, the EMG'S are negative. If there is also strong numbness then they can be positive. The main mechanism and the most difficult to cure is vasculitic. It is the origin of nearly all of our neurological problems.
Our neuropathies are systemic (body) and peripheral. The systemic ones are more asymptomatic, so it is difficult to make a follow up of them but they have enough manifestations to be recognized like intestine spasms (some extremely painful that have made some members to black out), bladder dysfunctions, heart arrhythmias, and the above mentioned central nervous system disorders.
The peripheral neuropathies can be permanent in severe cases. They manifest like pains in hips, knees, ankles, shoulders, wrists, tingling, twitchings, throbbing pains (very characteristic), numbness, fasciculations, etc.
The peripheral neuropathies of the floxies are a common cause of atrophy of muscles, specially quads, peroneal groups, calves, biceps, triceps and hamstrings. The wasted muscles do not support the joints properly, and thus the joint pains increase and lead to overloads in cartilages and other structures, perpetuating the cycle of pain-limitations-more atrophy-more pain-destruction.
Floxies tolerate badly any strenuous exercise. The demand of oxygen in the muscles cannot be matched by the vascular system, and then muscle breakdown leads to great pains some hours after exercise, with increased CPK levels in serum tests for at least one to three days. On the other hand, moderate exercise promotes circulation, improving symptoms slightly.
Peripheric neurological pains at night can be sometimes excruciating, specially after exercise. Adding this to the general insomnia and brain for state, makes life miserable. In other words, this condition is very debilitating. Some fellow members of the FQ group could not bear it any longer and took their lives.
Drug induced vasculitis are frequently recorded in the medical literature. It is common knowledge that they can start months or even years after the discontinuation of the drug. There is no cure protocol, neither any suggestion in order to counteract their negative effects.
The only really helpful recommendations are the following:
avoid any further contact with these drugs
avoid any mega doses of vitamins
take some magnesium, calcium
depending on the peripheral neuropathies, take some vitamins of the B group, perhaps benfotiamine to
avoid long term treatments with corticoids. I am not so sure that short treatments should be avoided too
avoid anti-inflammatory (make symptoms worse, that is for sure)
Our needs are to find a scientific research group or a doctor that cares enough and has the determination and funding to conduct a program with some volunteers that may render useful results like:
-way of damage
-a diagnostic method to asses severity of damage
-some suggestions towards speeding recovery
-patterns of conduct for floxies
-recommendations to severely cut down applications of these defective drugs.
Unfortunately, when all these questions are answered, quinolones will be probably out of the market as first line antibiotics, but it will be too late for many of us.